Illinois, 2023

Tornadoes and Hail in Illinois, April 4, 2023

April 4, 2023 · NWS DVN · 21 events in 5 counties and zones

There were two rounds of severe thunderstorms on April 4th. The first round in Illinois occurred during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

There were two rounds of severe thunderstorms on April 4th. The first round in Illinois occurred during the morning hours. These storms developed in eastern Iowa and moved into northwest Illinois by mid morning. Despite the elevated nature of the storms and a very stable low level, a very strong downdraft surge occurred south of the hail core over the Illinois side of the Quad Cities metro, with the Quad City Airport ASOS measuring a wind gust near 90 MPH. Extensive damage occurred from Rock Island to Colona IL to buildings, trees and power poles, with some structures seeing ripped-off roofs. A survey team determined a brief tornadoes touched down in Moline, Colona, and near Geneseo Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 4, 5:38 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 4, 5:38 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
638 AM CDT Tue Apr 4 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 255 AM CDT Tue Apr 4 2023

Warm front extended from central MO to central IL with temps well in
the 60s and dewpoints in the lower to mid 60s south of the front.
To the north of the front across the dvn cwa temps were in the
40s with a brisk northeast winds. Isolated elevated thunderstorms
were developing.

&&

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Tue Apr 4 2023

...Dangerous Severe Weather Today and Tonight...

Be Weather Aware!

Today and tonight: Volatile and dangerous day ahead with an
intense cyclone tracking from CO to se MN. This system will have
all the ingredients necessary for severe storms including long-
lived supercells producing strong to possibly violent tornadoes,
giant hail of 2 inches or greater in diameter (hen egg or larger),
and damaging winds of over 75 mph. The wind fields will be very
strong with a LLJ of 60-70 kts, and an h250 jet of 170 kts! Deep
layer shear will be very strong and SRH values of at least 500
J/kg. More than enough for the potential for long-track tornadoes,
especially later this afternoon and into the overnight hours
(even more dangerous!). The warm front will lift northward across
the cwa which will be key to the location of the strongest
tornadoes. Afternoon temps will range from the lower 60s along Hwy
20 to the lower to mid 80s in our southern counties. Dewpoints
are expected to be in the lower to mid 60s, similar to last
Friday's event. Today's temps will be warmer than on Friday and
thus CAPE values will be more favorable for explosive development.
We will also need to keep an eye on the strength of the cap.
Later tonight is when the strong cold front/dry line arrives.

Now let's dig more into the severe details: CAM's suggest 3 rounds
of severe storms. Round 1) This morning scattered elevated
supercells producing large hail until about noon. This is when
the LLJ strengthens to 40 kts with deep layer shear strengthening
and frzg lvls about 11k ft which is ideal for severe hail. Round
2) Later this afternoon/evening the cap begins to break and
supercells develop with all modes of dangerous severe weather
occurs as mentioned above. Round 3) After midnight a squall line
accompanies the strong cold front/dry line with the potential for
damaging winds/QLCS tornadoes. Can't rule out supercells with
strong tornadoes during the night due to the very strong
shear/wind fields.

.LONG TERM...(Wednesday through Monday)
Issued at 255 AM CDT Tue Apr 4 2023

Pattern change to quieter weather for a while with a northwest to
zonal flow. Colder Wednesday and Thursday and windy then
temperatures look to warm up into the 60s and 70s this weekend and
into early next week. There is a chance of showers on Sunday into
Sunday night with the passage of a trough.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 634 AM CDT Tue Apr 4 2023

Active weather day as a warm front moves north today. Low cigs
along with chances for thunderstorms some severe are possible at
most TAF sites. Wind shift will also occur as the warm front moves
north making cigs improve. MVFR is expected north of the front and
even some IFR is possible. These storms today are capable of
erratic strong winds, large GR and even tornadoes.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Gibbs
Hazardous weather outlook, Apr 4, 2:47 AM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
347 AM CDT Tue Apr 4 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
347 AM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a moderate risk (4 of 5) for today
and tonight.

Multiple rounds of severe thunderstorms are expected with long
track supercells and strong tornadoes along with damaging winds
and very large hail. Prepare now!

These severe thunderstorms will be fast moving at 60 mph!

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Wednesday morning: There is a slight risk for severe thunderstorms
east of the Mississippi River. Damaging winds and large hail are
the main risks. An isolated tornado is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today through Wednesday morning.

Haase

In the hours before

Local storm report, Apr 4, 8:21 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HAIL             1 E WILTON              41.59N 91.01W
04/04/2023  M1.00 INCH       MUSCATINE          IA   AMATEUR RADIO

&&

GROSS
Local storm report, Apr 4, 8:25 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     HAIL             2 SSE WILTON            41.57N 91.01W
04/04/2023  E1.50 INCH       MUSCATINE          IA   PUBLIC

            MOSTLY QUARTERS.

&&

GROSS
Local storm report, Apr 4, 8:27 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
927 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     HAIL             2 S NICHOLS             41.45N 91.31W
04/04/2023  E2.00 INCH       MUSCATINE          IA   PUBLIC

&&
Local storm report, Apr 4, 8:29 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
929 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     HAIL             2 W WALCOTT             41.60N 90.81W
04/04/2023  E1.50 INCH       SCOTT              IA   TRAINED SPOTTER

            OCCURRING RIGHT NOW.

&&
Local storm report, Apr 4, 8:33 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     HAIL             STOCKTON                41.58N 90.87W
04/04/2023  E1.50 INCH       MUSCATINE          IA   PUBLIC

            MOSTLY SMALLER SIZE.

&&

GROSS
Local storm report, Apr 4, 8:35 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 AM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     HAIL             WALCOTT                 41.59N 90.78W
04/04/2023  E1.50 INCH       SCOTT              IA   PUBLIC

            RELIED BY ANDY ERVIN.

&&

MW

The radar

The Quad Cities radar (KDVN), 20 km away, was scanning. The volume nearest the first event began at 14:36 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 tornado, 5 thunderstorm wind. Local standard time, as filed.

Tornado, Rock Island

When
April 4, 8:36 AM CST to 8:37 AM CST
Where
Rock Island County, 3.18 mi ENE of Andalusia to 3.69 mi W of Milan
Rating
EF1
Path length
1.09 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
41.440, -90.660

A brief tornado caused sporadic damage to power poles, some trees, and some houses on its 1 mile path. Estimated max wind speeds of 105 mph.

Thunderstorm Wind, Rock Island

When
April 4, 8:37 AM CST
Where
Rock Island County, 3.69 mi W of Milan
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.440, -90.640

A public report of roof damage, down trees with the roots exposed and a semi trailer blown over.

Tornado, Rock Island

When
April 4, 8:41 AM CST to 8:43 AM CST
Where
Rock Island County, 0.86 mi NW of Blackhawk State Park to 1.7 mi WSW of Moline
Rating
EF1
Path length
1.59 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
41.480, -90.580

A brief tornado occurred in the City of Rock Island, Illinois. The tornado was on the ground for 1.59 miles with a maximum width of 150 yards and a peak estimated winds of 95 MPH. The tornado knocked over and snapped large trees and produced minor damage to several roofs. Widespread damaging straight-line winds up to 90 mph also caused significant damage across the city.

Thunderstorm Wind, Rock Island

When
April 4, 8:46 AM CST
Where
Rock Island County, (Mli) Quad City Arpt
Measured
78 kt (90 mph) measured gust
Reported by
ASOS
Coordinates
41.450, -90.520

ASOS at the Moline Quad Cities International Airport (KMLI) measured a peak wind gust of 78 knots.

Tornado, Rock Island

When
April 4, 8:47 AM CST to 8:49 AM CST
Where
Rock Island County, 0.86 mi NE of Fruitland to 2.07 mi E of Fruitland
Rating
EF1
Path length
1.62 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
41.480, -90.510

A brief EF1 tornado caused damage to trees and roofs across its 1.6 mile long path. Eyewitness reports of the tornado and debris aided in the identification of this tornado.

Thunderstorm Wind, Rock Island

When
April 4, 8:53 AM CST
Where
Rock Island County, 1.24 mi ENE of Moline
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.510, -90.500

A trained spotter reported power poles down and sign damage at Applebees in Moline. Winds were estimated as over 80 MPH.

Tornado, Henry

When
April 4, 8:57 AM CST to 8:58 AM CST
Where
Henry County, 0.69 mi N of Green Rock to 0.52 mi W of Colona
Rating
EF2
Path length
0.52 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.480, -90.370

A brief tornado developed Tuesday morning in Colona, Illinois, and was embedded in a broader swath of damaging straight line winds. The tornado was on the ground for 0.4 miles and west 50 yards wide. the peak estimated winds were 115 MPH. The tornado moved through the northern portion of Colona, and was on the ground for about a half mile. The tornado was captured on video, ripping the entire roof off a gas station and tossing it into a brick building just to the south. The front wall of the building also collapsed. The tornado also uprooted trees, and caused minor house damage.The tornado was rated a low-end EF-2, with maximum winds around 115 mph.

Tornado, Henry

When
April 4, 9:15 AM CST to 9:19 AM CST
Where
Henry County, 2.08 mi SE of Geneseo to 2.59 mi W of Atkinson
Rating
EF2
Path length
2.79 mi
Path width
600 yd
Reported by
NWS Storm Survey
Coordinates
41.430, -90.120

A localized rear flank downdraft (RFD) surge on the south side of a broader high precipitation(HP) supercell RFD caused a tornado to form. The EF2 tornado with 115 MPH winds began just east of Geneseo. The path had sporadic damage and based on eye-witness reports it was a multiple vortex tornado. Different suction vortices caused damage to farm buildings, trees, silos and houses along its 2.8 mile long path. Many trees were uprooted or snapped in different directions. Most houses had uplift of shingles. Towards the end of the path, the tornado strengthened just before it occluded. EF2 damage was found here as a power pole was snapped, 4 farm outbuildings were destroyed and the roof on the house was lifted then put back down on the house. Many thanks to Henry County OEM for helping with the survey.

Thunderstorm Wind, Henry

When
April 4, 9:20 AM CST
Where
Henry County, 2.59 mi W of Atkinson
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.420, -90.070

A public report of a semi trailer blown over 3 miles west of Atkinson on Interstate 80.

Hail, Henry

When
April 4, 9:25 AM CST
Where
Henry County, 6.86 mi WSW of Hooppole
Measured
1 in hail
Reported by
Public
Coordinates
41.550, -90.050

Thunderstorm Wind, Henry

When
April 4, 9:35 AM CST
Where
Henry County, 3.49 mi S of Hooppole
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.520, -89.910

A member of the general public reported a snapped tree.

Hail, Whiteside

When
April 4, 9:40 AM CST
Where
Whiteside County, 2.07 mi S of Morrison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.790, -89.970

Hail, Bureau

When
April 4, 9:58 AM CST
Where
Bureau County, 1.73 mi SE of New Bedford
Measured
1.75 in hail
Reported by
Public
Coordinates
41.500, -89.700

Hail, Bureau

When
April 4, 10:15 AM CST
Where
Bureau County, 0.52 mi E of Kasbeer
Measured
1 in hail
Reported by
Public
Coordinates
41.500, -89.460

A public report of hail ranging in size from pea to quarter.

Hail, Bureau

When
April 4, 10:23 AM CST
Where
Bureau County, Malden
Measured
1.5 in hail
Reported by
Public
Coordinates
41.420, -89.370

Hail, Bureau

When
April 4, 10:24 AM CST
Where
Bureau County, 0.69 mi N of Malden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.430, -89.370

Hail, Bureau

When
April 4, 10:30 AM CST
Where
Bureau County, 0.86 mi NW of Arlington
Measured
1.75 in hail
Reported by
Public
Coordinates
41.480, -89.260

Hail, Bureau

When
April 4, 10:34 AM CST
Where
Bureau County, 2.18 mi ESE of Cherry
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.420, -89.180

Hail, Carroll

When
April 4, 10:35 AM CST
Where
Carroll County, 0.69 mi S of Milledgeville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.960, -89.780

The Milledgeville Fire Department hail ranging in size from pea to quarter.

Hail, Carroll

When
April 4, 10:35 AM CST
Where
Carroll County, Milledgeville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.970, -89.780

Hail, Bureau

When
April 4, 10:38 AM CST
Where
Bureau County, 0.52 mi E of Cherry
Measured
1.75 in hail
Reported by
Public
Coordinates
41.430, -89.210

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092537, 1092544, 1092536, 1092540, 1092547, 1092539, 1092543, 1092545, 1092542, 1092525, 1092541, 1092526, 1092527, 1092528, 1092529, 1092530, 1092531, 1092532, 1092533, 1092534, 1092535.